Virginia, 2008

Hail and Damaging Wind in Virginia, June 23, 2008

June 23, 2008 · NWS LWX · 7 events in 6 counties and zones

A cold front over the Mid Atlantic combined with a warm and moist atmosphere sparked scattered thunderstorms during the afternoon and evening of June 23rd. Some of the thunderstorms became severe, producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front over the Mid Atlantic combined with a warm and moist atmosphere sparked scattered thunderstorms during the afternoon and evening of June 23rd. Some of the thunderstorms became severe, producing damaging winds and large hail. Nickel size hail occurred in Boyce.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 23, 2:49 PM EST, 49 minutes earlier.

Area forecast discussion, Jun 23, 2:49 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
349 PM EDT MON JUN 23 2008

.SYNOPSIS...

A COLD FRONT WILL CROSS THE REGION LATE TONIGHT. SHOWERS AND
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THIS FRONT. HIGH
PRESSURE WILL BUILD INTO THE REGION BEHIND THIS FRONT FOR TUESDAY
AND WEDNESDAY. A SERIES OF DISTURBANCES WILL PASS THROUGH THE
REGION BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS LATE IN THE
WEEK.

&&

.UPDATE...

FORECAST PACKAGE WILL BE DELAYED AWAITING COORDINATION WITH SPC.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...

MORE SEVERE STORMS EXPECTED THIS AFTERNOON AND EVENING. EARLY
EVENING UPDATES WILL LIKELY BE REQUIRED AS SEVERE THREAT CLARIFIES.

THERE ARE TWO DISTINCT BOUNDARIES THAT WILL IMPACT THE REGION
TODAY AND HELP SUPPORT CONVECTION. THE FIRST IS A LINGERING EAST
COAST TROUGH WHILE THE SECOND IS A COLD FRONT OVER THE OHIO
VALLEY. WATER VAPOR IMAGERY HAS AN UPPER LOW OVER THE GREAT LAKES
WITH A DEEPENING TROUGH THAT EXTENDS SOUTH TO THE NORTHERN GULF
COAST.

CONVECTION ALIGNING NICELY WITH THE BOUNDARIES. THE FIRST ROUND
ACTUALLY DEVELOPED FURTHER EAST OVER THE EASTERN SHORE...BUT IS BACK
BUILDING TOWARDS THE EASTERN AND SOUTHEASTERN ZONES OF THE FORECAST
AREA. PLENTY OF INSTABILITY...WITH LIGHT WINDS AND DAYTIME HEATING
INTO THE LOWER 80S...WILL ALLOW FURTHER DEVELOPMENT FURTHER WEST
TOWARDS THE BLUE RIDGE. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS HAVE RAPIDLY DEVELOPED OVER OHIO...WEST VIRGINIA...AND
WEST VIRGINIA. THAT WILL BE THE MORE ORGANIZED ACTIVITY TO IMPACT
THE REGION LATER THIS AFTERNOON AND EVENING.

THE FORECAST AREA REMAINS UNDER SLIGHT RISK...WITH PRIMARY THREATS
OF LARGE HAIL AND DAMAGING WINDS. STEEP LAPSE RATES WITH COOLING
ASSOCIATED WITH A MID LEVEL TROUGH MAINTAINS THE RISK OF LARGE
HAIL...SIMILAR TO THE PAST FEW DAYS. SHEAR PROFILE CONTINUE TO
INCREASE FROM DAY TO DAY...SO THERE IS MORE CONFIDENCE IN ORGANIZED
CONVECTION WHEN IT COMES TO WIND DAMAGE.

CONVECTION WILL DIMINISH AS THE FRONT MOVES EAST OF THE AREA. THE
NAM AND GFS HAS THIS BETWEEN 06Z AND 12Z. BEST INSTABILITY WILL BE
WELL BEFORE THAT...LATE AFTERNOON AND EVENING...BUT LINGERING
CONVECTION WILL MAINTAIN WITH WEAK INSTABILITY AFTER MIDNIGHT.

WINDS WILL REMAIN LIGHT OVERNIGHT WITH THE SLOW MOVING FRONT AND NOT
A GREAT DEAL OF COOL ADVECTION. THIS WILL ALLOW PATCHY FOG TO
DEVELOP. FOR NOW...WILL LEAVE THIS OUT OF THE ZONES DUE TO
UNCERTAINTY IN TIMING OF PRECIPITATION AND LET LATER SHIFTS
EVALUATE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...

WEAK HIGH PRESSURE EXPECTED FOR TUESDAY BEHIND THE FRONT.
TEMPERATURES ARE NOT REALLY IMPACTED COMPARED TO THE PAST FEW
DAYS...MOS ACTUALLY HAS TEMPERATURES WARMER THAN PREVIOUS DAYS. WEAK
NORTHWEST FLOW WILL ALLOW SUBSIDENCE ACROSS MUCH OF THE REGION...BUT
COLD POOL ALOFT WILL BRING THE THREAT OF ISOLATED SHOWERS AND
THUNDERSTORMS IN THE NORTHEAST.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...

MODELS CONTINUE TO SHOW GOOD AGREEMENT WITH HIGH PRESSURE
RESIDING ACROSS THE MID ATLANTIC ON WEDNESDAY. TIME SERIES OF
STABILITY SHOW A RELATIVE MINIMUM OF INSTABILITY ON
WEDNESDAY...WHICH SHOULD ENSURE DRY CONDITIONS.

THURSDAY WILL BE A TRANSITION DAY...AS STABILITY TIME SERIES SHOW
INCREASING INSTABILITY THROUGH THE REST OF THE WEEK. THIS IS IN
RESPONSE TO HIGH PRESSURE MOVING OFF THE EASTERN SEABOARD AND A
SOUTHERLY FLOW DEVELOPING. THIS WILL BRING A RETURN TO TYPICAL
SUMMERTIME WEATHER...WITH HIGH TEMPERATURES FRIDAY/SATURDAY FLIRTING
WITH 90 DEGREES AND DEWPOINTS NEAR 70 DEGREES. AT THE VERY
LEAST...DIURNAL CONVECTION WILL BECOME MORE COMMON. THIS WILL MORE
THAN LIKELY HAPPEN WEST OF THE BLUE RIDGE ON THURSDAY THE TRANSITION
DAY /ALTHOUGH 12Z NAM AND GFS INDICATE CONVECTION COULD AFFECT MORE
AREAS/...THEN THE ENTIRE CWA WILL BE VULNERABLE FRIDAY/SATURDAY.
THERE IS THE CHANCE THAT CONVECTION MAY BE MORE ORGANIZED AND
POSSIBLY NOT RESTRICTED TO THE DIURNAL CYCLE IF BOUNDARIES /WHETHER
SYNOPTIC OR MESOSCALE/ AND UPPER AIR DISTURBANCES AFFECT THE CWA.
BOTH THE ECMWF AND GFS INDICATE THIS HAPPENING...BUT TIMING SUCH
EVENTS REMAINS DIFFICULT THIS FAR OUT. BLENDING OPERATIONAL
GFS/ECMWF WITH MEDIUM RANGE ENSEMBLES...A FRONT IS FORECAST TO MOVE
ACROSS THE CWA OVER THE WEEKEND...ALTHOUGH THE LATEST 12Z GFS WANTS
TO DELAY IT FURTHER. FOR NOW...WILL FAVOR A SUNDAY FROPA WITH DRIER
LOWER DEWPOINT AIR FOLLOWING ON MONDAY...THE NEW DAY 7.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
THROUGH MID TO LATE AFTERNOON AND EVENING...ENDING FROM WEST TO
EAST AFTER MIDNIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING HAIL AND GUSTY WINDS. HAVE CONTINUED THE TEMPO GROUPS IN
EACH TAF GROUP WITH THE 18Z PACKAGE...BUT WILL NEED TO WATCH FOR
NEAR-TERM AMENDMENTS AS THUNDERSTORMS DEVELOP AND APPROACH
TERMINALS.

HIGH PRESSURE BUILDS IN FOR WEDNESDAY...THEN MOVES OFF THE COAST
THURSDAY. THUNDERSTORM CHANCES WILL BE ON THE INCREASE LATE IN THE
WEEK INTO THE WEEKEND.

&&

.MARINE...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE
IN THE AFTERNOON AND CONTINUE THROUGH THE EVENING AND EVEN MUCH OF
THE OVERNIGHT HOURS ACROSS THE WATERS AS A COLD FRONT MAKES ITS
WAY THROUGH THE REGION. MODERATE INSTABILITY WILL ALLOW SOME OF
THE STORMS TO BECOME SEVERE AND MOST LIKELY PROMPT SPECIAL MARINE
WARNINGS. HIGH PRESSURE AND NORTHWEST WINDS WILL DEVELOP FOR
TUESDAY...REMAINING BELOW SMALL CRAFT ADVISORY CRITERIA.

HIGH PRESSURE OVER THE WATERS WEDNESDAY WILL MOVE OFF THE COAST
THURSDAY. THIS WILL BRING WINDS BACK TO THE SOUTH TOWARD WEEKS END.
CURRENT GRIDS WILL REFLECT WINDS AROUND 10 KT ATTM.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...SAR
NEAR TERM...SAR
SHORT TERM...SAR
LONG TERM...BPP
AVIATION...BPP/SAR
MARINE...BPP/SAR
Hazardous weather outlook, Jun 23, 9:37 AM EST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1037 AM EDT MON JUN 23 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
241000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1037 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND EVENING AS A COLD FRONT SLOWLY MOVES THROUGH THE AREA. SOME OF
THE STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING
WINDS. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 2 PM
TO 8 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-241000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1037 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND EVENING AS A COLD FRONT SLOWLY MOVES THROUGH THE AREA. SOME OF
THE STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING
WINDS. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 3 PM
TO 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Local storm report, Jun 23, 10:14 AM EST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1114 AM EDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND DMG     PANORAMA                38.66N 78.32W
06/22/2008                   RAPPAHANNOCK       VA   LAW ENFORCEMENT

            TREE DOWN NEAR THORNTON GAP AT RT 211.

&&

SAR
Special weather statement, Jun 23, 2:58 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 PM EDT MON JUN 23 2008

VAZ051-232045-
CULPEPER VA-
358 PM EDT MON JUN 23 2008

...STRONG THUNDERSTORMS TO AFFECT CULPEPER COUNTY...

AT 358 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CULPEPER...MOVING EAST AT 25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF CATALPA...ALANTHUS...STEVENSBURG...RIXEYVILLE...
BRANDY STATION AND ELKWOOD WILL BE AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

PELOQUIN
Special weather statement, Jun 23, 3:13 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
413 PM EDT MON JUN 23 2008

MDZ009-VAZ042-232045-
MONTGOMERY MD-LOUDOUN VA-
413 PM EDT MON JUN 23 2008

...STRONG THUNDERSTORMS TO AFFECT LOUDOUN AND MONTGOMERY COUNTIES...

AT 413 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTHEAST OF PHILOMONT IN WESTERN LOUDOUN COUNTY...MOVING EAST AT 11
MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING AND A BRIEF HEAVY RAIN
ARE ALSO EXPECTED.

THE COMMUNITIES OF LEESBURG...ASHBURN...ARCOLA AND COUNTRYSIDE WILL
BE AFFECTED BY THIS STORM.

ROGOWSKI
Special weather statement, Jun 23, 3:30 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
430 PM EDT MON JUN 23 2008

VAZ026-029-038-039-232100-
GREENE VA-MADISON VA-PAGE VA-ROCKINGHAM VA-
430 PM EDT MON JUN 23 2008

...STRONG THUNDERSTORMS TO AFFECT GREENE...MADISON...PAGE AND
ROCKINGHAM COUNTIES...

AT 430 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
NORTHWEST OF ELKTON...MOVING EAST AT 29 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING AND A BRIEF HEAVY RAIN
ARE ALSO EXPECTED.

THE COMMUNITIES OF SHENANDOAH WILL BE AFFECTED BY THIS STORM.

ROGOWSKI
Special weather statement, Jun 23, 3:34 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
434 PM EDT MON JUN 23 2008

VAZ041-042-232100-
FAUQUIER VA-LOUDOUN VA-
434 PM EDT MON JUN 23 2008

...STRONG THUNDERSTORMS TO AFFECT FAUQUIER AND LOUDOUN COUNTIES...

AT 434 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHWEST OF DELAPLANE...MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF DELAPLANE AND THE PLAINS WILL BE AFFECTED BY THIS
STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

PELOQUIN

The radar

The Sterling radar (KLWX), 55 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fauquier

When
June 23, 3:38 PM EST
Where
Fauquier County, 0.88 mi NE of Remington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.540, -77.790

Trained spotters reported penny-sized hail near Remington.

Hail, Page

When
June 23, 3:43 PM EST
Where
Page County, 0.69 mi S of Grove Hill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.520, -78.620

Trained spotters reported penny-sized hail south of Shenandoah.

Thunderstorm Wind, Loudoun

When
June 23, 3:51 PM EST
Where
Loudoun County, 1.52 mi SW of Leesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.105, -77.570

Loudoun County Emergency Management reported a tree down at the intersection of Davis Avenue and South King Street in Leesburg.

Hail, Madison

When
June 23, 3:55 PM EST
Where
Madison County, 1.08 mi E of Haywood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.450, -78.250

Trained spotters reported penny-sized hail near Haywood.

Hail, Fauquier

When
June 23, 5:00 PM EST
Where
Fauquier County, 2.97 mi NNW of Sumerduck
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.490, -77.740

Trained spotters reported penny-sized hail near Sumerduck.

Hail, Shenandoah

When
June 23, 6:52 PM EST
Where
Shenandoah County, Woodstock
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.880, -78.520

Trained spotters reported penny-sized hail in Woodstock.

Hail, Clarke

When
June 23, 7:18 PM EST to 7:20 PM EST
Where
Clarke County, 0.87 mi SW of Boyce
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.090, -78.060

Trained spotters reported penny to nickel sized hail in Boyce.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108654, 108659, 108663, 108656, 108655, 108657, 108651.